Hail, Franklin
- When
- May 12, 2:45 PM EST to 2:47 PM EST
- Where
- Franklin County, 0.53 mi E of Hanford
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.950, -82.920
Showers and thunderstorms developed along a stationary boundary during the mid to late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms developed along a stationary boundary during the mid to late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 12, 2:17 PM EST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 317 PM EDT Sat May 12 2018 .SYNOPSIS... A frontal boundary will remain draped across the region into early next week. This will lead to a chance of showers and thunderstorms over the next few days. Temperatures will remain above normal through much of the week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... The stationary boundary remains situated east to west across northern Ohio this afternoon and looks to be just into our far northern tier of counties where temperatures are only in the mid to upper 60s. However, just to the south of it, temperatures quickly warm into the low to mid 80s and this has allowed for ml capes to push up close to 1000 J/KG. There appears to remain some cap across our south though and this has helped limit development in our south so far. A remnant MCV is moving across central Ohio at the moment and this is helping to initiate some isolated development across our far northeastern counties but this activity should quickly move out of our area. Meanwhile, another MCV moving across northern Illinois will progress east along the boundary through late afternoon/early evening. Outside of the NSSL WRF, the higher res cam models are generally showing a weakening trend with this system as it moves east toward our area late today. The NSSL WRF is more aggressive showing some development along the boundary over the next few hours. Will therefore just hang on to chance pops into the early evening with this feature across the north but taper down to slight pops down toward the Ohio River to account for the lower end threat for some additional development. If storms were to get going, a low end severe threat would exist for large hail and possibly some damaging wind farther to south in the more surface based instability region. The boundary will remain across northern portions of our area through the remainder of the overnight hours with additional energy moving along and north of the boundary. The synoptic models have shifted a bit farther south with this so have trended pops for overnight a little farther south to account for this. Lows tonight will range from the mid 50s north to the mid/upper 60s in the south. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... The boundary will remain draped across our area Sunday into Sunday night. This will lead to another decent temperature gradient with highs ranging from the mid 70s in the far north to the mid 80s in the south with good destabilization once again. With additional energy moving east aloft and some weak waves working along the boundary, will continue with chance pops across the area Sunday into Sunday night. Better shear will once again be along and north of the boundary and the better instability to the south. Thus would expect a few strong to severe storms possible along and just south of the boundary, primarily in the afternoon to early evening hours. && .LONG TERM /MONDAY THROUGH SATURDAY/... Models continue to indicate a frontal boundary in or near the ILN area through the period. Waves of low pressure interacting with the humid airmass in place along the boundary will enhance thunderstorm formation, strength and duration. Went with a chance of showers and thunderstorms each day, though timing, coverage, and intensity of convective elements are uncertain at this point. It appears that thunderstorm chances will be higher in northern locations to start the period when the boundary is forecast to be draped across Northern Ohio. Toward the second half of the long term, the focus for convection may shift south in advance of a stronger wave of low pressure lifting through the Mississippi Valley. Slightly drier conditions may become evident Saturday when the front is finally expected to drop to the southeast. Temperatures are forecast to stay above normal. Highs in the mid and upper 80s Monday and Tuesday are expected to retreat to the upper 70s by the end of the long term as the front sags gradually southeastward. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... The frontal boundary is situated just to the north of the I-70 corridor early this afternoon. The remnants of some earlier convection is pushing along the boundary attm but it has pretty much fallen apart with likely just a few sprinkles at best left from it. Another area of convection is moving across northern Illinois at the moment and this is expected to continue to push east along the boundary through the afternoon hours. This will likely affect mainly the northern TAF sites later this afternoon into early evening so will allow for a few hour period of showers/vcts to account for it. Farther to the south, there is some uncertainty as to whether or not we will see any development in a more unstable airmass, possibly along any outflow boundaries from the northern convection. At the moment the chance appears low enough to maintain a dry forecast, but there will be a low end conditional chance for thunderstorms in the late afternoon/early evening time period. Additional energy will push east along and north of the boundary tonight into Sunday morning. The best chance for pcpn associated with this will again be at the northern TAF sites and will cover the threat with a lingering VCSH. Cigs/vsbys will be mainly VFR although some MVFR conditions will be possible later tonight into Sunday morning invof the boundary. The best chance for this would be at KCMH/KLCK. OUTLOOK...Chances for thunderstorms will exist at times through Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...Coniglio AVIATION...JGL
Hazardous Weather Outlook National Weather Service Wilmington OH 104 PM EDT Sat May 12 2018 INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056- 060>065-070>074-077>082-088-131100- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone- Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH- Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble- Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren- Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike- Scioto- 104 PM EDT Sat May 12 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are possible into this evening. There is the potential for some storms to become severe, with a threat for large hail, damaging wind, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are possible again on Sunday into Sunday night. A few storms may become severe, with damaging winds and large hail as the primary severe weather threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and Sunday. INZ080-KYZ089-090-094>100-131100- Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson- Mason-Lewis- 104 PM EDT Sat May 12 2018 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky and Northern Kentucky. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are possible on Sunday into Sunday night. A few storms may become severe, with damaging winds and large hail as the primary severe weather threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday.
Special Weather Statement National Weather Service Wilmington OH 345 PM EDT SAT MAY 12 2018 OHZ055-056-065-122015- Licking OH-Fairfield OH-Franklin OH- 345 PM EDT SAT MAY 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FRANKLIN... NORTHWESTERN FAIRFIELD AND SOUTHWESTERN LICKING COUNTIES UNTIL 415 PM EDT... At 345 PM EDT, radar indicated a strong thunderstorm over Bexley, moving east at 20 mph. STORM HAZARDS INCLUDE... Winds to 30 mph... Pea size hail... Locations impacted include... Columbus, Newark, Reynoldsburg, Gahanna, Pickerington, Bexley, Heath, Granville, Pataskala, Groveport, Buckeye Lake, Hebron, Millersport, Granville South, Fairfield Beach, Beechwood Trails, Summit Station, Whitehall, Etna and Obetz. This includes the following Interstates... I-70 in Ohio between mile markers 102 and 129. I-71 in Ohio near mile marker 111. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3988 8293 4000 8299 4014 8250 3986 8247 TIME...MOT...LOC 1945Z 257DEG 19KT 3996 8293 Haines
The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree and a power line were downed in Summerford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744667, 744668.